Texas, 2005

Hail in Texas, May 31, 2005

May 31, 2005 · NWS SJT · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 8:00 AM CST, 30 minutes earlier.

Area forecast discussion, May 31, 8:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 AM CDT TUE MAY 31 2005

.UPDATE...
UPDATED ZONES FOR MCS IN BIG COUNTRY...WHICH IS SLOWLY SLIDING
SOUTHEAST THIS MORNING. DECREASED TEMPERATURES AND INCREASED POP
IN BIG COUNTRY...CONCHO VALLEY AND HEARTLAND.

&&

.PREV DISCUSSION... (ISSUED 344 AM CDT TUE MAY 31 2005)

DISCUSSION...
EARLY THIS MORNING...GOES WATER VAPOR IMAGERY SHOWED DIFFLUENT
WEST NORTHWEST UPPER FLOW OVER EASTERN NM AND WEST TX...DOWNSTREAM
OF AN UPPER TROF AXIS EXTENDING SOUTH OF A CLOSED LOW OVER THE
NORTHERN ROCKIES. THUNDERSTORMS HAD FORMED IN THE HIGHER TERRAIN
OF NM EARLIER MONDAY EVENING AND PERSISTED SOUTHEAST INTO THE
SOUTH PLAINS OF TX...FED BY RICH LOW LEVEL MOISTURE BROUGHT INTO
THE REGION BY A 25KT LOW LEVEL JET. A FEW THUNDERSTORMS WILL
LIKELY DRIFT THROUGH AREAS NORTH OF I20 THIS MORNING. EXPECT
SEVERE THREAT TO BE LIMITED...WITH DECREASING LOW LEVEL JET...AND
AS THE THUNDERSTORMS MOVE OFF THE 850 MB THETA E AXIS OVER THE
SOUTH PLAINS.

FORECAST CHANCES REMAIN THE PRIMARY FORECAST CHALLENGE. EXPECT A
BOUNDARY TO BE LAID DOWN BY CURRENT CONVECTION...PROVIDING A
POSSIBLE FOCUS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON. MESOETA
PROGS NEAR ZERO CONVECTIVE INHIBITION FROM SWEETWATER TO SAN
ANGELO AND SONORA. BOUNDARY FROM THIS MORNING/S CONVECTION MAY NOT
MAKE MUCH FURTHER SOUTH OF A STERLING CITY TO BROWNWOOD LINE.
HOWEVER...CONVECTIVE INHIBITION SHOULD BE LIMITED ENOUGH TO FOR
DEEP CONVECTION TO FORM ALONG AS OF YET UNSEEN MESOSCALE
BOUNDARIES. WILL CONTINUE CHANCE POPS ROUGHLY NORTHEAST OF A LINE
FROM STERLING CITY TO SAN SABA AND SLIGHT CHANCE ELSEWHERE.

ETA AND GFS HAVE DIFFERING OPINIONS REGARDING MCS TRACK TONIGHT...
DUE IN PART TO THE ETA MAINTAINING NORTHWEST FLOW ALOFT
WHILE THE GFS TRANSITIONS TO A MORE ZONAL FLOW OVER WEST TX. TRUTH
MAY LIE SOMEWHERE IN BETWEEN...WHICH WOULD ARGUE FOR HIGH CHANCE
POPS FROM THE BIG COUNTRY ZONES...INTO THE HEARTLAND.

UPPER PATTERN TRANSITIONS TO A MEAN UPPER TROF OVER THE WESTERN
U.S. FOR THE LATTER PART OF THE WEEK...AFTER A SHORT WAVELENGTH
RIDGE MOVES THROUGH TX ON THURSDAY. GFS LIKELY OVER DOING CONVECTION
THURSDAY AFTERNOON...UNDER THE WARMER TEMPS ALOFT. UPPER FLOW
QUICKLY TRANSITIONS TO DIFFLUENT SOUTHWEST FLOW ALOFT BY
EARLY FRIDAY...AS THE RIDGE AXIS LIFTS TO THE ARKLATEX. GFS
DEVELOPS SCATTERED CONVECTION OVER THE EDWARDS PLATEAU LATE
THURSDAY NIGHT...WITH THE MODEL/S QPF FIELDS BECOMING INFLUENCED
BY CONSIDERABLE CONVECTIVE FEEDBACK. NONETHELESS...20 TO 30 POPS
DO NOT APPEAR UNREASONABLE FOR FRIDAY. EXPECT DRYLINE TO REMAIN
WELL WEST OF OUR FORECAST AREA...WITH SCATTERED STORMS LIKELY
DRIFTING OFF THE DRYLINE.

IN ALL...NOT A CLEAN CUT FORECAST. DIFFICULT TO PICK OUT A DAY
WHERE RAIN CAN BE RULED OUT WITH CERTAINTY...TYPICAL OF EARLY JUNE
IN WEST CENTRAL TX.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/04
Hazardous weather outlook, May 31, 3:31 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
431 AM CDT TUE MAY 31 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-010931-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
530 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY

A COLD FRONT MOVING SOUTH INTO THE TEXAS PANHANDLE AND A DRY LINE
EXTENDING THROUGH WEST TEXAS WILL PROVIDE A FOCUS FOR THUNDERSTORM
INITIATION THIS AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AND ISOLATED
TORNADOES DEVELOPING ACROSS MOST OF WEST CENTRAL TEXAS THIS
AFTERNOON AND INTO THE EVENING. HOWEVER...THE BEST CHANCE OF
SEVERE WEATHER WILL BE ACROSS THE BIG COUNTRY AND THE HEARTLAND AS
A DEVELOPING COMPLEX OF STORMS IN THE SOUTHERN PANHANDLE MOVES
SOUTHEAST ACROSS THE NORTHERN AND EASTERN PARTS OF WEST CENTRAL
TEXAS. SEVERE STORMS WILL BECOME MORE ISOLATED AFTER MIDNIGHT AS
INSTABILITY DECREASES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE WILL BE A CONTINUING CHANCE OF SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS ON WEDNESDAY RELATED TO THE COMPLEX OF STORMS
FROM TONIGHTS ACTIVITY AND ANY ASSOCIATED OUTFLOW BOUNDARY. THERE
WILL BE A LESSENING OF THUNDERSTORM CHANCES ON THURSDAY BUT
CHANCES FOR THUNDERSTORMS WILL INCREASE FRIDAY THROUGH THE WEEKEND
ASSOCIATED WITH AN ACTIVE DRY LINE IN WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS...ESPECIALLY OVER THE BIG COUNTRY AND HEARTLAND.
SPOTTERS SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION ON
WEDNESDAY.

In the hours before

Special weather statement, May 31, 7:08 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 AM CDT TUE MAY 31 2005

TXZ049-054-311415-

FISHER TX-NOLAN TX-
808 AM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT FOR
SOUTHWESTERN FISHER AND NOLAN COUNTIES...

AT 802 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 33 MILES NORTHWEST OF WASTELLA...OR
ABOUT 15 MILES WEST OF SNYDER...MOVING SOUTHEAST AT 35 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...  WASTELLA AT 855 AM CDT...
CHAMPION...ROSCOE AT 910 AM CDT...

IF THIS STORM CONTINUES TO HOLD TOGETHER WARNINGS WILL BE NEEDED FOR
SOUTHWESTERN FISHER AND NOLAN COUNTIES. STAY TUNED FOR THE LATEST
STATEMENTS AND WARNINGS.

BRAZZELL

The radar

The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 14:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nolan

When
May 31, 8:30 AM CST to 8:35 AM CST
Where
Nolan County, 12 mi SSW of Roscoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.267, -100.617

Hail, Nolan

When
May 31, 8:54 AM CST
Where
Nolan County, 4 mi W of Maryneal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.267, -100.517

Hail, Coke

When
May 31, 9:48 AM CST
Where
Coke County, 3 mi NE of Bronte
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.917, -100.267

Hail, Runnels

When
May 31, 10:25 AM CST to 10:30 AM CST
Where
Runnels County, Ballinger
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.750, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450153, 5450154, 5450233, 5450234.